Ohio, 2002

Heavy Snow in Ohio, November 27 to 28, 2002

November 27 to 28, 2002 · NWS CLE · 1 event in 1 county or zone

Lake effect snow showers affected the northern half of Ashtabula County from late in the evening on the 27th through the morning of the 28th. Around 6 inches of snow accumulation was reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Lake effect snow showers affected the northern half of Ashtabula County from late in the evening on the 27th through the morning of the 28th. Around 6 inches of snow accumulation was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 27, 4:08 PM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Nov 27, 4:08 PM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
408 PM EST WED NOV 27 2002

SORRY FOR THE DELAY THIS AFTERNOON.

LAKE EFFECT SNOW SHOWERS PERSIST FROM LAKE HURON TO LAKE ERIE THIS
AFTERNOON. THIS ACTIVITY SHOULD BEGIN TO WANE AS FLOW BECOMES MORE
WESTERLY AS PER MM5 DATA.  THIS SHOULD TAKE PLACE AROUND MIDNIGHT
TONIGHT AND A WEST TO EAST BAND WILL DEVELOP OVER THE NORTHEAST
COUNTIES INTO NW PA.  SNOW SHOWERS AND SQUALLS WILL DEVELOP AND
PERSIST INTO THE DAY ON THURSDAY.  WE ARE EXPECTING WARM AIR
ADVECTION TO BEGIN LATE IN THE DAY AND THIS SHOULD HELP DIMINISH AND
SHIFT ACTIVITY INTO THE EVENING.

WILL GO WITH 3 TO 5 INCHES OF SNOW OVER THE NORTHEAST COUNTIES
OVERNIGHT TONIGHT AND MENTION UP TO 3 INCHES IN THE EASTERN PORTIONS
OF CUYAHOGA COUNTY AND 2 TO 4 INCHES IN THE NORTHERN PORTIONS OF
TRUMBULL COUNTY.  WILL HOIST LAKE EFFECT SNOW WARNING FOR TONIGHT
AND THANKSGIVING DAY.

FRIDAY SHOULD COME THROUGH FAIRLY BENIGN BETWEEN WEATHER SYSTEMS
THEN ANOTHER SHOT OF COLD AIR WILL BE USHERED SOUTH INTO THE AREA ON
SATURDAY. THIS WILL BRING ANOTHER ROUND OF SYNOPTIC ENHANCED SNOW TO
THE AREA CHANGING OVER TO PURE LAKE EFFFECT SNOW.

LATTER PARTS OF THE FORECAST HAS TROUGHS ROTATING SOUTH INTO THE
FORECAST AREA THROUGH THE PERIOD.  NEXT REALLY COLD REINFORCING SHOT
COMES ON TUESDAY WITH MORE LAKE EFFECT SNOW EXPECTED.  MONDAY WILL
HAVE SOME WARMING IN A WARM AIR ADVECTION PATTERN ENOUGH TO MIX THE
SNOW WITH SOME RAIN.

STAYED FAIRLY CLOSE TO GUIDANCE WITH TEMPERATURES THROUGH THE
PERIOD.

.CLE...
OH...LAKE EFFECT SNOW WARNING FOR TONIGHT AND THANKSGIVING FOR ZONES
OHZ012>014...OHZ089.
PA...LAKE EFFECT SNOW WARNING FOR TONIGHT AND THANKSGIVING FOR ZONES
PAZ001>003.

LOMBARDY
Hazardous weather outlook, Nov 27, 6:07 AM EST, 13 hours 53 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-271300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
607 AM EST WED NOV 27 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...

SCATTERED LAKE EFFECT SNOW SHOWERS WILL CONTINUE IN NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.  A LAKE EFFECT SNOW ADVISORY HAS BEEN
ISSUED FOR THE CLEVELAND...AKRON AND WARREN AREAS FOR TODAY.  PLEASE
REFER TO THE LAKE EFFECT SNOW ADVISORY ISSUED BY THIS OFFICE AT 356
AM FOR MORE DETAILS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

SIGNIFICANT LAKE EFFECT SNOWS ARE POSSIBLE THURSDAY IN NORTHEAST
OHIO AND NORTHWEST PENNSLYVANIA.  A LAKE EFFECT SNOW WATCH HAS BEEN
ISSUED FOR THESE AREAS.  PLEASE REFER TO THE LAKE EFFECT SNOW WATCH
ISSUED BY THIS OFFICE AT 356 AM FOR MORE DETAILS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Ashtabula

When
November 27, 8:00 PM EST to November 28, 11:00 AM EST
Where
Ashtabula forecast zone
Property damage
$40,000
Reported by
TRAINED SPOTTER
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321794.